Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 7, NWS Sacramento, CA

April 4, 2006Calaveras County, California

NWS Sacramento, CA issued this flash flood warning at Apr 4, 2006, 5:30 AM PDT for Calaveras County, California. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2006, 5:30 AM PDT (12:30 UTC)
Expired
Apr 4, 2006, 12:00 PM PDT
In force
7 hr
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Calaveras County, CA

The radar

The Sacramento radar (KDAX), 81 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 0.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2006-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2006-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSTO 051236
FFWSTO
CAC009-051900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
530 AM PDT TUE APR 4 2006

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL CALAVERAS COUNTY IN CALIFORNIA

* UNTIL 1200 PM PDT

* AT 530 AM PDT AN EARTHEN DAM AT LA CONTENTA GOLF COURSE SOUTH OF 
VALLEY SPRINGS WAS THREATENING TO FAIL. THE GOLF COURSE IS LOCATED 
ALONG HIGHWAY 26. THE DAM IS LOCATED UNDER VISTA DEL LAGO CREEK 
BRIDGE. MANDATORY EVACUATIONS HAVE BEEN ORDERED. THE DAM IS ABOUT 12 
FEET HIGH AND CONTAINS ABOUT 300 ACRE FEET OF WATER. IF THE DAM 
FAILS IT WILL SEND WATER TO A SECOND POND DIRECTLY BELOW THE 
DAM. FROM THERE...WATER WOULD RUN INTO THE CALAVERAS RIVER.

ABOUT 100 RESIDENCES ARE THREATENED. ENGINEERS HAVE DETERMINED THAT 
DAM FAILURE IS VERY LIKELY. THE FLASH FLOOD WARNING FOR THIS AREA 
WILL CONTINUE. 

* ANY FLASH FLOODING WILL BE CONFINED TO THIS SPECIFIC AREA. 

LAT...LON 3813 12089 3814 12084 3820 12078 3820 12091

$$

SG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Apr 4, 4:30 AM PDT, 1 hour earlier.

Area forecast discussion, Apr 4, 4:30 AM PDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
430 AM PDT TUE APR 4 2006

.DISCUSSION...

UPPER LEVEL LOW PRESSURE SYSTEM OFF THE CALIFORNIA COAST WILL SEND
ANOTHER IMPULSE THROUGH NORTHERN CALIFORNIA TODAY BRINGING MORE
PRECIPITATION.  THE PRECIPITATION WILL BE HEAVY AT TIMES WITH STRONG
UPPER LEVEL DIVERGENCE ESPECIALLY SOUTH OF INTERSTATE 80. SNOW
LEVELS ARE AROUND 4000 FEET IN THE NORTH TO AROUND 5000 FEET ALONG
INTERSTATE 80 AND AROUND 6000 FEET IN TUOLUMNE COUNTY AND SHOULD
LOWER BY 500 TO 1000 FEET TONIGHT. WINTER STORM WARNING CONTINUES
FOR THE WEST SLOPE OF THE NORTHERN SIERRA BUT KEPT AMOUNT BELOW
ADVISORY CRITERIA ELSEWHERE WITH THE SHOWERY PRECIPITATION AND THE
HEAVIEST AMOUNTS EXPECTED FROM INTERSTATE 80 SOUTH.  RUNOFF ALONG
WITH MODERATE TO HEAVY RAIN THROUGH THIS EVENING WILL CAUSE RISES ON
SMALL STREAMS AND CREEKS THAT MAY BRING FLOODING AND PONDING OF
WATER ON ROADWAYS. IN ADDITION THE SATURATED GROUNDS ALONG WITH
ADDITIONAL RAINFALL IS CAUSING SOME MUD/ROCK DEBRIS SLIDES.  THE
FLOOD WARNING WAS EXTENDED INTO THIS EVENING AND FURTHER NORTH TO
INCLUDE BUTTE AND WESTERN PLUMAS COUNTY AND YUBA AND NEVADA
COUNTIES.  INSTABILITY TODAY AS THE COLD AIR ALOFT MOVES OVER
NORTHERN CALIFORNIA. THE WSETA SHOWING CAPES AROUND 1000 J/KG AND
NEGATIVE LIS FROM SACRAMENTO SOUTH AT 00Z.  THIS INSTABILITY WILL
BRING ISOLATED THUNDERSTORMS TO THE LOWER ELEVATIONS...ESPECIALLY
THE SOUTHERN SACRAMENTO AND NORTHERN SAN JOAQUIN VALLEYS AND
MOTHERLODE. THE THUNDERSTORMS WILL BRING HEAVY RAIN THAT MAY PRODUCE
LOCALIZED FLOODING. SHOWERS ARE EXPECTED TO LINGER OVERNIGHT TONIGHT
AND INTO WEDNESDAY.  WEAK RIDGING BEHIND THE TROUGH ON THURSDAY MAY
BRING A DRY DAY.  ANOTHER SYSTEM APPROACHES THURSDAY NIGHT BRINGING
ANOTHER THREAT OF PRECIPITATION.

.EXTENDED FORECAST...FRIDAY THROUGH MONDAY...
STRONG JETSTREAM WILL CONTINUE ALONG 50N WITH MEAN TROF OVER
CALIFORNIA AND A RIDGE OVER THE INTERMOUNTAIN WEST. ANOTHER LOW
PRESSURE SYSTEM DROPPING SOUTH FROM THE GULF OF ALASKA THURSDAY
WILL SWING INLAND AS A NEGATIVE TILT TROF FRIDAY. COLD FRONT WILL
BRING ANOTHER CHANCE OF VALLEY RAIN AND MOUNTAIN SNOW SHOWERS FRIDAY
AND FRIDAY NIGHT. LAST 3 RUNS OF THE GFS HAVE SUPPORTED THIS
SOLUTION SO CONFIDENCE IS GROWING. HOWEVER THE GFS HAS SHOWN A FAIR
AMOUNT OF RUN-TO-RUN VARIABILITY REGARDING SATURDAY AND SUNDAY. 00Z
RUN KEEPS THE LOW OFFSHORE LONGER AND THEN SWINGS IT INLAND BY
SUNDAY NIGHT. ECMWF IS SIMILAR IN THIS SOLUTION THOUGH IT HAS A
WEAKER...SPLITTING TROF MOVING IN A BIT FASTER. NOGAPS IS MUCH MORE
AMPLIFIED WITH A STRONGER MORE PERSISTENT RIDGE OVER THE GREAT
BASIN. UKMET APPEARS A REASONABLE COMPROMISE WITH A FLATTER TROF
MOVING THROUGH THE AREA SUNDAY. THUS IT APPEARS UNSETTLED WEATHER
MAY CONTINUE WITH BELOW NORMAL TEMPERATURES. SG

&&

.AVIATION...
VIGOROUS UPPER LOW OFF THE CALIFORNIA COAST NEAR 35N/130W. STRONG
120-130KT JET STREAK WILL MOVE INTO CENTRAL CALIFORNIA BY 12Z. LOW
LEVEL SOUTHERLY JET OF 30KTS WILL ENHANCE SHOWERS ALONG THE WEST
SLOPE OF THE SIERRA THRU 20Z. UNSTABLE ATMOSPHERE DEVELOPS ALONG THE
BAY AREA AFT 12Z AND OVER CENTRAL CALIFORNIA 20Z-00Z. STRONG
UPDRAFTS LIKELY WITH A LOT OF SHEAR IN THE LOWER LEVELS.
THUNDERSTORMS LIKELY TO BE STRONG IN THE NORTHERN SAN JOAQUIN AND
SRN SACRAMENTO VALLEY AFT 20Z WITH HAIL...GUSTY WINDS AND ROTATING
UPDRAFTS POSSIBLE.

SAC AND NRN SJ VLYS MAINLY VFR WITH WDLY SCT MVFR CIGS BR -RA/-TSRA.
SIERNEV MVFR ESPECIALLY S OF I-80 WITH AREAS 1/4SM RA FG AND SN ABV
050 AND MTNS OBSC.  SHASTA/SISKIYOUS MVFR CIG SHRASN LCL -TSRASN.
BAY AREA MVFR CIGS SHRA/-TSRA.  SG

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING IN EFFECT UNTIL 5 AM PDT WEDNESDAY FOR THE WEST
SLOPES OF THE NORTHERN SIERRA NEVADA.

SMALL RIVER AND STREAM FLOOD WARNING CONTINUES UNTIL 500 PM TUESDAY
FOR STANISLAUS...WESTERN PLACER...WESTERN EL DORADO...SACRAMENTO...
AMADOR...CALAVERAS...WESTERN TUOLUMNE AND SAN JOAQUIN COUNTIES.

&&
Hazardous weather outlook, Apr 3, 11:00 AM PDT, 18 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SACRAMENTO CA
1000 AM PST MON APR 03 2006

CAZ013>019-063-064-066>069-041500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA
NEVADA-
1000 AM PST MON APR 03 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A WARM WINTER STORM WILL CONTINUE TO IMPACT NORTHERN CALIFORNIA.
SNOW LEVELS WILL BE RELATIVELY HIGH AND PERIODS OF MODERATE TO HEAVY
RAIN WILL LEAD TO URBAN AND SMALL STREAM FLOODING AND AN INCREASED
CHANCE OF DEBRIS FLOWS.  STRONG SOUTHERLY WINDS WILL CAUSE REDUCED
VISIBILITIES.   REFER TO THE LISTED WARNINGS AND ADVISORIES FOR
MORE DETAILED INFORMATION.

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY IN MOST AREAS OF NORTHERN
CALIFORNIA.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* URBAN AND SMALL STREAM FLOOD ADVISORY...SEE WGUS86 KSTO - FLSSTO *

* ZONE FORECAST PRODUCT......SEE FPUS56 KSTO - ZFPSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

RAIN AND SNOW WILL CONTINUE ON TUESDAY AND THERE WILL BE A GREATER
CHANCE OF THUNDERSTORMS AS WELL.  A BREAK IN THE WEATHER WEDNESDAY
AND THURSDAY...THEN MORE RAIN AND SNOW WILL MOVE INTO NORTHERN
CALIFORNIA BEGINNING FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

/KJ

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 10:40 AM PDTFlash Flood WarningSTOSacramento6 hr
Apr 4, 1:30 PM PDTFlash Flood WarningSTOAmador, Calaveras, Stanislaus4 hr

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.